North Carolina, 2008

Flash Flooding and Hail in North Carolina, August 2, 2008

August 2, 2008 · NWS RAH · 25 events in 10 counties and zones

An upper level trough moving into the Mid Atlantic and Northeast, skirted just north of central North Carolina on the afternoon of August 2nd. The trough passage was close enough to trigger scattered showers and thunderstorms during peak heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An upper level trough moving into the Mid Atlantic and Northeast, skirted just north of central North Carolina on the afternoon of August 2nd. The trough passage was close enough to trigger scattered showers and thunderstorms during peak heating. Some of the storms became severe, producing large hail, damaging winds, and flash flooding across portions of the western Piedmont, the Sandhills, and the southern Coastal Plain of North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 2, 11:41 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 2, 11:41 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1241 PM EDT SAT AUG 2 2008

.SYNOPSIS...
A SURFACE TROUGH OF LOW PRESSURE... ACCOMPANIED BY A MID LEVEL
IMPULSE... WILL MOVE INTO CENTRAL NC THIS AFTERNOON. A HOT AND HUMID
AIR MASS WILL THEN HOLD OVER THE AREA INTO EARLY NEXT WEEK...
BRINGING TEMPERATURES WELL ABOVE NORMAL WITH HIGH HEAT INDEX VALUES.

&&

.NEAR TERM /THROUGH MIDNIGHT TONIGHT/...
AS OF 1040 AM SATURDAY

NOT MUCH CHANGE IN THINKING FROM PREVIOUS FORECAST REGARDING
CONVECTIVE POTENTIAL THIS AFTERNOON AND EVENING. THE MAIN MID
LEVEL TROUGH AND ATTENDANT LARGE SCALE FORCING FOR ASCENT WILL PIVOT
ACROSS NEW ENGLAND THIS AFTERNOON. HOWEVER... AN APPARENT WEAK MID
LEVEL IMPULSE AND ASSOCIATED LOOSELY ORGANIZED CLUSTER OF SHOWERS
AND THUNDERSTORMS OVER SOUTHWESTERN VA THIS MORNING IS EXPECTED TO
INTENSIFY AS IT MOVES INTO CENTRAL NC THIS AFTERNOON.

EXPECT THAT INITIALLY SLOW DESTABILIZATION BENEATH THE CURRENT BATCH
OF MID LEVEL CLOUDINESS WILL HASTEN IN THE WAKE OF THE CLOUD COVER.
THE KGSO AND KRNK 12Z RAOBS DEPICTED FAIRLY STEEP MID LEVEL LAPSE
RATES BETWEEN 6 AND 6.5 DEGREES C. THESE... IN CONJUNCTION WITH
EXPECTED SURFACE HEATING WELL INTO THE 90S SHOULD RESULT IN MIXED
LAYER CAPE VALUES ON THE ORDER OR 1500 TO 3000 J/KG IN ADVANCE OF
THE APPROACHING MULTI-CELL THUNDERSTORM CLUSTER. WHILE THE BEST DEEP
LAYER SHEAR WILL REMAIN TO OUR NORTH... IN CLOSER PROXIMITY TO THE
MAIN MID LEVEL TROUGH... MID LEVEL WINDS OF 20 TO 30 KNOTS AND
STEEPENING LOW LEVEL LAPSE RATES IN ADVANCE OF THE UPSTREAM SHOWERS
AND THUNDERSTORMS SHOULD PROMOTE INCREASING ORGANIZATION OF THE
SURFACE BASED COLD POOL AND INTENSIFICATION OF THE CLUSTER AS IT
PROPAGATES SOUTHEASTWARD INTO THE DEVELOPING INSTABILITY AXIS OVER
OUR AREA. SUCH A SCENARIO WOULD POSE MAINLY A THREAT OF ORGANIZED
DMGG WINDS ALONG THE CONVECTIVE LINE... THOUGH SOME MARGINALLY
SEVERE HAIL WOULD ALSO BE POSSIBLE GIVEN THE EXPECTED CAPE.
ADDITIONAL MORE ISOLATED THUNDERSTORMS... POSING A GREATER
PROBABILITY OF BOTH SVR WIND AND HAIL...  MAY DEVELOP IN ADVANCE OF
THE LINE... PERHAPS WITHIN THE PIEDMONT TROUGH OR IN ASSOCIATION
WITH WEAK SOLENOIDAL CIRCULATIONS/DIFFERENTIAL HEATING BOUNDARIES
ALONG THE EDGES OF THE AFOREMENTIONED MID CLOUDS.

REGARDING TEMPERATURES... THE LOW LEVEL THERMAL RIDGE...
CHARACTERIZED BY H85 TEMPERATURES AROUND 20 DEGREES C... WILL
CONTINUE TO EXTEND ACROSS THE DEEP SOUTH AND INTO THE CAROLINAS
TODAY. THIS SHOULD EQUATE TO HIGH TEMPERATURES IN THE 93 TO 98
DEGREE RANGE FROM NW TO SE. HEAT INDICES BETWEEN 100 AND 105 DEGREES
WILL BE COMMON OVER THE SOUTHEASTERN HALF OF THE CWA... WHERE
SURFACE DEWPOINTS ARE APT TO REMAIN AOA 70 DEGREES.

FOR TONIGHT... EXPECT DEEP CONVECTION TO LINGER UNTIL ABOUT MIDNIGHT
OVER THE SOUTHERN THIRD OF THE CWA... WHERE THE SURFACE TO H85
TROUGH IS FORECAST TO STALL. THE MID/UPPER DISTURBANCE OVER IOWA
THIS MORNING IS FORECAST TO CROSS OUR REGION OVERNIGHT... BUT
NOCTURNAL COOLING AND RESULTANT LACK OF INSTABILITY MAY ALLOW IT TO
PASS WITH LITTLE FANFARE. LOWS 66 TO 72.  -MWS

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH MONDAY NIGHT/...
AS OF 305 AM SATURDAY...

THE SHORT TERM PERIOD OF THE FORECAST FEATURES AN EAST COAST UPPER
TROF THAT SHIFTS OFFSHORE WITH RIDGING BUILDING INTO THE TN VALLEY
AND SOUTHEAST THROUGH MON NIGHT.

CURRENT FORECAST FOR SUNDAY IS DRY AN THERE IS SOME CONCERN THAT
SOME ISOLATED AFTERNOON CONVECTION MAY DEVELOP. ATMOS BECOMES
MODESTLY UNSTABLE DURING THE AFTERNOON AND MID LEVEL CAP GRADUAL
FADES AWAY TOWARD EVENING. RESIDUAL SFC BOUNDARY WILL BE LOCATED
ACROSS THE CWA AND THIS COULD PROVIDE A FOCUS FOR CONVECTION. WILL
BE CONSERVATIVE AND ADJUST POPS UPWARD TO JUST BELOW SLIGHT CHC
RANGE AND INCREASE AFTERNOON AND EVENING CLOUD COVER. CURRENT
FORECAST OF HIGHS IN THE LOWER 90S FOR SUNDAY LOOKS GOOD.

FAIR WEATHER IS EXPECTED ON SUNDAY NIGHT AND MONDAY AS THE NW FLOW
RELAXES. A SHORT WAVE IN THE UPPER FLOW OVER MT/ND THIS MORNING
SHOULD SLIDE JUST N OF CENTRAL NC ON SUNDAY NIGHT BEFORE RIDGING
STARTS BUILDING INTO THE REGION MONDAY NIGHT. HEIGHTS BEGIN TO RISE
HIGH TEMPS WILL BE A FEW DEGREES WARMER ON MON WITH HIGHS IN THE MID
90S. LOWS DURING THE PERIOD SHOULD RANGE IN THE UPPER 60S TO LOWER
70S.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 305 AM SATURDAY...

MID RANGE OF THE FORECAST FEATURES A FAIRLY INTENSE UPPER LEVEL
RIDGE THAT EXTENDS ACROSS THE SOUTHEAST DURING THE EARLY PORTION OF
THE LONG RANGE AND THEN SHIFTS WESTWARD AS THE EAST COAST TROFINESS
DEVELOPS.

DRY AND HOT CONDITIONS EXPECTED ON TUESDAY AS 5950M RIDGE EXTENDS
FROM OK INTO CENTRAL TN. THICKNESS VALUES ARE EXPECTED TO RISE INTO
THE 1335M TO 1345M RANGE WHICH SUPPORTS HIGHS IN THE MID TO EVEN
UPPER 90S. THE ECMWF GIVES THICKNESS VALUES OF NEARLY 1460M. H7
RIDGE AXIS IS A LITTLE W OF THE PATTERN THAT TYPICALLY PRODUCES
HIGHS OF 100 OR MORE.

RIDGE GIVES A BIT ON WEDNESDAY AS ENERGY DIVES INTO THE OH VALLEY.
AN ASSOCIATED COLD FRONT APPROACHES THE AREA LATE WEDNESDAY AND
THURSDAY. THICKNESS VALUES DROP SLIGHTLY ON WED AND WILL ADJUST
TEMPS DOWN SLIGHTLY BUT STILL IN THE LOWER TO MID 90S.

TROFINESS CONTINUES ON THURSDAY AND FRIDAY AS THE UPPER RIDGE
WEAKENS AND THE E COAST TROF AMPLIFIES. WILL INCREASE CLOUD COVER
AND KEEP THE SLIGHT CHC POPS DURING THIS PERIOD. WITH LOWER HEIGHTS
AND ADDITIONAL CLOUDINESS HIGHS ARE EXPECTED TO RANGE IN THE LOWER
90S WITH LOWS IN THE LOWER 70S.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
AS OF 1245 PM SATURDAY...

SEVERE THUNDERSTORM WATCH NUMBER 782 IS IN EFFECT FOR ALL OF CENTRAL
NC UNTIL 8PM THIS EVENING.

THE THUNDERSTORM CLUSTER OVER NORTHERN NC IS EXPECTED TO CONTINUE TO
INTENSIFY AS IT PROPAGATES SOUTHEASTWARD ACROSS THE FORECAST
AREA FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON AND EVENING. AS THE
RAIN-COOLED AIR BENEATH THE GROWING CLUSTER BECOMES MORE
ORGANIZED... GUSTY SURFACE WINDS IN EXCESS OF 35 KNOTS CAN BE
EXPECTED ALL ALONG THE LINE... WHILE WIND GUSTS IN EXCESS OF 50
KNOTS WILL BE POSSIBLE IN THE STRONGEST STORMS. ADDITIONAL MORE
ISOLATED THUNDERSTORMS MAY DEVELOP AHEAD OF THE MAIN CONVECTIVE
LINE. LIGHTER INTENSITY RAIN AND OCCASIONAL LIGHTNING WILL THEN
PERSIST FOR A COUPLE HOURS BEHIND THE MAIN LINE OF STORMS. DRIER
CONDITIONS ARE EXPECTED TO PREVAIL BY ABOUT 21Z IN THE WEST AND 03Z
AT KFAY. AN APPROACHING MID/UPPER LEVEL DISTURBANCE MAY TRIGGER A
FEW SHOWERS AFTER MIDNIGHT... BUT NOCTURNAL COOLING AND CONVECTIVE
OVERTURNING SHOULD SUFFICIENTLY STABILIZE THE ATMOSPHERE TO KEEP
COVERAGE AND INTENSITY MINIMAL AT BEST. OTHERWISE... PATCHY FOG WITH
VSBYS 3-6SM IS EXPECTED TONIGHT AS A RESULT OF THE SATURATED LOW
LEVELS AND MOIST SOIL... ESPECIALLY AT FAY/RWI WHERE SURFACE
MOISTURE SHOULD BE HIGHEST.

FOR SUNDAY... A LOW LEVEL TROUGH IS FORECAST TO STALL ACROSS THE
SOUTHERN HALF OF NC... AND THIS MAY PROVIDE A FOCUS FOR AN ISOLATED
SHOWER OR THUNDERSTORM AT KFAY DURING THE AFTERNOON. OTHERWISE...
VFR CONDITIONS ARE EXPECTED SUNDAY THROUGH EARLY NEXT WEEK... AS A
VERY WARM AND MORE STABLE AIR MASS BUILDS OVER THE REGION THROUGH
EARLY NEXT WEEK.   -MWS

&&

.CLIMATE...
DAILY RECORD HIGH TEMPERATURES FOR AUGUST 4TH AND 5TH AND 6TH.

                RDU        GSO
MON AUG 04   98(2006)   98(1987)
TUE AUG 05  100(1953)  101(1930)
WED AUG 06   97(2007)   98(2007)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...MWS
SHORT TERM...BLAES
LONG TERM...BLAES
AVIATION...MWS
CLIMATE...PAGANO
Hazardous weather outlook, Aug 2, 11:10 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1210 PM EDT SAT AUG 2 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-031200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1210 PM EDT SAT AUG 2 2008

...SEVERE THUNDERSTORM WATCH 792 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

NUMEROUS THUNDERSTORMS WILL MOVE INTO CENTRAL NORTH CAROLINA THIS
AFTERNOON...WITH A FEW THUNDERSTORMS BECOMING SEVERE. THE GREATEST
THREAT WILL BE GUSTY WINDS IN EXCESS OF 58 MPH...ALONG WITH HAIL
AROUND THE SIZE OF PENNIES. IN ADDITION...THE STRONGER STORMS WILL
PRODUCE TORRENTIAL DOWNPOURS AND CONTINUOUS TO EXCESSIVE LIGHTNING
STRIKES. THE HEAVY RAIN MAY LEAD TO SOME MINOR FLOODING IN URBAN
AREAS WHILE THE LIGHTNING MAY CAUSE A FEW HOUSE FIRES AND SOME
POWER OUTAGES.

FINALLY...HEAT INDEX VALUES ALONG AND EAST OF HIGHWAY 1 WILL PEAK
AT 100 TO 104 DEGREES THIS AFTERNOON. ANYONE SPENDING TIME
OUTDOORS TODAY SHOULD DRINK PLENTY OF WATER...STAY IN A SHADED
AND WELL-VENTILATED AREA AS MUCH AS POSSIBLE...AND TAKE FREQUENT
BREAKS IN AIR CONDITIONING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG UPPER LEVEL RIDGE WILL BUILD EAST TOWARD THE SOUTHERN
APPALACHIANS BETWEEN MONDAY AND THURSDAY OF NEXT WEEK. TEMPERATURES
DURING THIS PERIOD ARE EXPECTED TO BE AS MUCH AS 10 DEGREES ABOVE
NORMAL...WITH HIGHS REACHING INTO THE MID TO UPPER 90S ON
MONDAY...TUESDAY AND WEDNESDAY. HEAT INDEX VALUES COULD APPROACH
105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

FORMAL SKYWARN SPOTTER ACTIVATION HAS TAKEN PLACE. SPOTTERS SHOULD
REPORT ANY SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE
STAY TUNED FOR THE LATEST WEATHER INFORMATION.

DJF

In the hours before

Special weather statement, Aug 2, 10:55 AM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EDT SAT AUG 2 2008

NCZ007-021>023-038-021745-
ALAMANCE-DAVIDSON-FORSYTH-GUILFORD-PERSON-
1155 AM EDT SAT AUG 2 2008

...STRONG SHOWERS AND THUNDERSTORMS WERE HEADED TOWARD THE NORTHWEST
PIEDMONT...

AT 1152 AM EDT...DOPPLER RADAR INDICATED STRONG SHOWERS AND
THUNDERSTORMS OVER PARTS OF SOUTHWEST VIRGINIA.  SOME WERE AS CLOSE
AS ABOUT 30 MILES NORTH OF STOKESDALE...NEARING THE NORTH CAROLINA
BORDER.  THE SHOWERS AND STORMS WERE MOVING SOUTHEAST AROUND 20 MPH.

IF THE THUNDERSTORMS CONTINUE TO HOLD TOGETHER...THEY WOULD REACH
AREAS NEAR THE TRIAD AND ROXBORO BY 130 PM.  AS THUNDERSTORMS MOVE
APPROACH...TO NOT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH
BEFORE HEADING TO SAFETY.  INSTEAD...MOVE INDOORS AT THE FIRST SIGN
OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER.  MAKE SURE THAT
LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR
ACTIVITY.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

DJF
Special weather statement, Aug 2, 11:48 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1248 PM EDT SAT AUG 2 2008

NCZ028-021745-
EDGECOMBE-
1248 PM EDT SAT AUG 2 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EDGECOMBE COUNTY
THROUGH 145 PM EDT...

AT 1248 PM EDT...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM SPEED TO
KINGSBORO...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR TARBORO AT LEAST THROUGH
115 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL...AND BRIEFLY HEAVY RAIN
CAN BE EXPECTED WITH THESE STORMS. LIGHT OBJECTS SUCH AS TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED
AROUND. AS THUNDER IS HEARD OR A STORM MOVES NEARBY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM.

DJF
Special weather statement, Aug 2, 12:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
122 PM EDT SAT AUG 2 2008

NCZ022>024-021815-
ALAMANCE-GUILFORD-ORANGE-
122 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WITH GUSTY WINDS WILL MOVE ACROSS
GUILFORD...ALAMANCE AND ORANGE COUNTIES THROUGH 215 PM EDT...

AT 122 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES NORTH OF UNION RIDGE TO 10 MILES
NORTHWEST OF MONTICELLO TO 14 MILES NORTHWEST OF SUMMERFIELD...OR
ALONG A LINE EXTENDING FROM CAMP SPRINGS TO 5 MILES SOUTH OF
WENTWORTH TO MADISON...MOVING SOUTHEAST AT 33 MPH.

SOME LOCATIONS AFFECTED INCLUDE MONTICELLO... UNION RIDGE...
BURLINGTON... CARR... MEBANE... AND SCHLEY.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE LIMBS.

MWS
Special weather statement, Aug 2, 12:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
151 PM EDT SAT AUG 2 2008

NCZ084-021845-
RICHMOND-
151 PM EDT SAT AUG 2 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND COUNTY THROUGH 245
PM EDT...

AT 151 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ROCKINGHAM...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROCKINGHAM...DOBBINS
HEIGHTS...AND HAMLET.

GUSTY WINDS AROUND 40 MPH...SMALL HAIL AND DANGEROUS LIGHTNING CAN
BE EXPECTED WITH THE THUNDERSTORM.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DO NOT WAIT UNTIL
RAIN BEGINS TO TAKE SHELTER. REMEMBER...LIGHTNING HAS BEEN KNOWN TO
STRIKE UP TO 15 MILES FROM THE THUNDERSTORM CLOUD. GO TO A SAFE
LOCATION INDOORS AT THE FIRST SIGN OF A STORM OR WHEN THUNDER IS
HEARD.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM.

DJF

The radar

The Raleigh/Durham radar (KRAX), 85 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 7 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Alamance

When
August 2, 1:00 PM EST
Where
Alamance County, 0.69 mi S of Mebane
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.090, -79.280

Several trees were blown down across the city of Mebane.

Thunderstorm Wind, Orange

When
August 2, 1:00 PM EST
Where
Orange County, 1.38 mi N of Mc Dade
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.200, -79.170

A tree was blown down across the intersection of NC Highway 49 and 86.

Thunderstorm Wind, Alamance

When
August 2, 1:20 PM EST
Where
Alamance County, 0.89 mi SW of Elon College
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.090, -79.510

Straight line winds blew down a tree in the city of Elon College.

Hail, Richmond

When
August 2, 1:25 PM EST
Where
Richmond County, 2.68 mi NW of Ledbetter
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.010, -79.760

Hail, Richmond

When
August 2, 1:35 PM EST
Where
Richmond County, 0.89 mi SW of Knob Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.940, -79.760

Hail, Richmond

When
August 2, 1:55 PM EST
Where
Richmond County, 0.89 mi SW of Knob Hill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.940, -79.760

Thunderstorm Wind, Forsyth

When
August 2, 2:00 PM EST
Where
Forsyth County, 1.26 mi WNW of Lewisville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.108, -80.440

A tree was knocked down onto Conrad Road.

Thunderstorm Wind, Forsyth

When
August 2, 2:13 PM EST
Where
Forsyth County, 2.34 mi WNW of Hanes
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.090, -80.340

Two 40 to 50 foot white pine trees were snapped off about a third of the way off the ground just west of Winston-Salem.

Thunderstorm Wind, Forsyth

When
August 2, 2:20 PM EST
Where
Forsyth County, 2.07 mi N of Muddy Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
36.050, -80.330

Straight line winds knocked down power lines on the 700 and 800 block of Somerset Drive.

Thunderstorm Wind, Davidson

When
August 2, 2:43 PM EST
Where
Davidson County, 5 mi SE of Wallburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.960, -80.080

Multiple trees and power lines were downed across northern Davidson County.

Thunderstorm Wind, Randolph

When
August 2, 2:43 PM EST
Where
Randolph County, 1.78 mi NW of Trinity
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.900, -80.000

Several trees were blown down near Archdale.

Thunderstorm Wind, Johnston

When
August 2, 2:51 PM EST
Where
Johnston County, 3.63 mi NNW of Emit
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.780, -78.290

Straight line winds downed a tree through a house along NC Highway 96 north just to the northwest of Emit.

Thunderstorm Wind, Johnston

When
August 2, 3:33 PM EST
Where
Johnston County, 0.89 mi NE of Smithfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.510, -78.340

Multiple power lines were reported down in Smithfield.

Hail, Anson

When
August 2, 4:05 PM EST
Where
Anson County, 2.36 mi SSE of Ansonville
Measured
0.88 in hail
Reported by
Public
Coordinates
35.090, -80.100

Thunderstorm Wind, Anson

When
August 2, 4:05 PM EST to 4:20 PM EST
Where
Anson County, 1.49 mi SSE of Ansonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.100, -80.110

Severe thunderstorms knocked down numerous trees and power lines in Ansonville.

Thunderstorm Wind, Anson

When
August 2, 5:05 PM EST
Where
Anson County, 0.89 mi SE of Pinkston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.010, -80.070

Straight line winds knocked down several trees just to the north of Wadesboro.

Hail, Richmond

When
August 2, 5:20 PM EST
Where
Richmond County, 0.56 mi E of Norman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.170, -79.720

Flash Flood, Anson

When
August 2, 6:07 PM EST to 7:07 PM EST
Where
Anson County, 1.49 mi NNE of South Wadesboro to 1.22 mi NNE of South Wadesboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.970, -80.070

Torrential rain associated with a severe thunderstorm resulted in the flooding and closing of Highway 74 in Wadesboro.

Thunderstorm Wind, Anson

When
August 2, 6:07 PM EST
Where
Anson County, 1.49 mi NNE of South Wadesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.970, -80.070

An air conditioning unit was blown off a building in Wadesboro.

Thunderstorm Wind, Scotland

When
August 2, 6:25 PM EST
Where
Scotland County, 1.79 mi NE of Old Hundred
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.840, -79.560

Several trees were blown down to the northwest of Laurinburg.

Thunderstorm Wind, Scotland

When
August 2, 6:45 PM EST to 6:50 PM EST
Where
Scotland County, 0.57 mi W of Laurel Hill to 5 mi NE of East Laurinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
34.800, -79.540

A large severe thunderstorm knocked down numerous trees and power lines in a corridor from Laurel Hill to just northeast of Laurinburg. Several roads in Laurel Hill were impassable. A tree was also reported down on Highway 401 between Laurinburg and Wagram.

Hail, Scotland

When
August 2, 6:47 PM EST
Where
Scotland County, 1.14 mi W of Laurinburg
Measured
0.75 in hail
Reported by
Public
Coordinates
34.770, -79.470

Flash Flood, Scotland

When
August 2, 7:20 PM EST to 8:20 PM EST
Where
Scotland County, 1.93 mi WNW of Laurinburg to 1.86 mi NNE of Crossway
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.776, -79.483

Flash flooding resulted in the closure of Bundy Lane between Church Street and Franklin Avenue.

Hail, Wayne

When
August 2, 8:44 PM EST
Where
Wayne County, 0.56 mi W of Adamsville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.370, -77.980

Thunderstorm Wind, Wayne

When
August 2, 9:21 PM EST
Where
Wayne County, 3.06 mi NE of Hopewell Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.260, -77.960

One tree was reported down across Arrington Bridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130387, 130388, 130390, 130391, 130392, 130393, 130395, 130396, 130398, 130399, 130401, 130403, 130405, 130406, 130408, 130409, 130410, 130413, 130415, 130417, 130419, 130420, 130422, 130423, 130424.